Hail, Richland
- When
- September 1, 2:50 PM CST
- Where
- Richland County, 0.69 mi S of Lidgerwood
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.070, -97.150
An upper level disturbance crossed over the area and provided lift for a few thunderstorms that formed across southeast North Dakota into portions of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance crossed over the area and provided lift for a few thunderstorms that formed across southeast North Dakota into portions of west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 2:13 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 313 PM CDT MON SEP 1 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 310 PM CDT MON SEP 1 2014 FORECAST CHALLENGES WILL BE RAIN CHANCES AND TEMPERATURES. MODELS IN FAIR AGREEMENT AND WILL USE BLEND FOR FORECAST. WEAK SURFACE BOUNDARY ASSOCIATED WITH MID LEVEL CIRCULATION PROPAGATING ACROSS SOUTHERN MB WILL SLOWLY SWING THROUGH THE FA TONIGHT. ISOLD/SCT TSRA BECOMING MORE ORGANIZED WITH MODEST INSTABILITY/CAPE ALTHOUGH SHEAR WEAK. BEST COVERAGE SO FAR ACROSS THE NORTH CLOSER TO CIRCULATION SO WILL HAVE A BIT HIGHER POPS THIS AREA. EXPECT CONVECTION TO DIMINISH LATER THIS EVENING AS WAVE MOVES EAST COUPLED WITH LOSS OF HEATING. TEMPERATURES OVERNIGHT LOOK SEASONAL. AS REGION REMAINS IN WEAK MID LEVEL CYCLONIC FLOW ANOTHER WEAK WAVE WILL SWING THROUGH THE FA TUESDAY AFTERNOON/EVENING. FAVORED INSTABILITY AND CAPE WILL BE CONFINED TO THE NE FA SO LIMITED POPS THERE. COLUMN WARMS A BIT SO IF WE CAN GET ENOUGH SOLAR TEMPERATURES SHOULD RECOVER CLOSE TO AVERAGE. AGAIN EXPECT PCPN COVERAGE TO DIMINISH DURING THE EVENING WITH LOSS OF HEATING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 310 PM CDT MON SEP 1 2014 STRONGER WAVE WILL DIG INTO THE NORTHERN ROCKIES ON WEDNESDAY. AS HEIGHTS FALL LOW PRESSURE ORGANIZES OVER THE NORTHERN HIGH PLAINS WITH E-W BOUNDARY SETTING UP ACROSS SD INTO S MN. CONVECTION SHOULD INITIATE ALONG BOUNDARY DURING THE AFTERNOON LIFTING NORTHWARD WEDNESDAY NIGHT INTO THURSDAY. WARM ADVECTION CONTINUES BUT TEMPERATURES WILL HINGE ON DEGREE OF CLOUD COVER. FRIDAY TO MONDAY...SOME CONFIDENCE IN THE FORECAST WITH MODEL SOLNS SIMILAR AND REASONABLE GIVEN DEPARTING WAVE OVER ONTARIO FRIDAY MORNING. OVERALL A DRY FORECAST WITH LINGER SHOWERS ON FRIDAY IN NW MN TRAILING DEPARTING SYSTEM. 500MB NW FLOW AND SFC HIGH PRESSURE TO GIVE A DRY AND QUIET WEATHER WEEKEND TO THE NORTHERN PLAINS WITH TEMPS WELL WITHIN SEASONAL NORMALS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1242 PM CDT MON SEP 1 2014 VFR AT ALL TAFS SITES THIS AFTN INTO THE OVERNIGHT...SCATTERED CONVECTION IS POSSIBLE THIS AFTERNOON. WILL GO VCSH WITH POSSIBLE THUNDER THOUGH NOT ENOUGH CONFIDENCE TO CURRENTLY ADD TO TAF AT ANY ONE LOCATION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...JK/VOELKER AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT MON SEP 1 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA...BUT STORMS ARE NOT EXPECTED TO BECOME SEVERE. LIGHTNING WILL BE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 252 PM CDT MON SEP 1 2014 MNZ001-015-012045- EAST POLK MN-WEST POLK MN- 252 PM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 345 PM CDT... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES WEST OF CROOKSTON...OR 17 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... ELDRED AROUND 305 PM CDT. CROOKSTON AROUND 315 PM CDT. HAROLD AROUND 340 PM CDT. GREENVIEW AROUND 345 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4774 9628 4750 9668 4778 9686 4785 9675 TIME...MOT...LOC 1952Z 305DEG 12KT 4776 9676 JK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 345 PM CDT MON SEP 1 2014 MNZ027-028-012145- EAST BECKER MN-WEST BECKER MN- 345 PM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKER COUNTY UNTIL 445 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES NORTH OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... RICHWOOD AROUND 355 PM CDT. ROCHERT AROUND 415 PM CDT. HEIGHT OF LAND LAKE AROUND 425 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4705 9540 4680 9554 4694 9595 4703 9592 TIME...MOT...LOC 2046Z 281DEG 17KT 4698 9587 JK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 347 PM CDT MON SEP 1 2014 MNZ001-002-015-022-012145- EAST POLK MN-MAHNOMEN MN-NORMAN MN-WEST POLK MN- 347 PM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK...NORTHEASTERN NORMAN AND NORTHWESTERN MAHNOMEN COUNTIES UNTIL 445 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES NORTHWEST OF FERTILE...OR 35 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... MAPLE BAY AROUND 405 PM CDT. FERTILE AROUND 410 PM CDT. FLAMING AROUND 420 PM CDT. RINDAL AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4757 9591 4733 9612 4760 9656 4772 9646 TIME...MOT...LOC 2047Z 303DEG 20KT 4762 9644 JK
The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532062.